Alert archive / Texas / Flash Flood Warnings in 1998
Flash Flood Warning 8, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at May 25, 1998, 6:56 PM CDT for Irion County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 1998, 6:56 PM CDT (23:56 UTC)
- Expired
- May 25, 1998, 9:55 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Irion County, TX
The radar
The San Angelo radar (KSJT), 47 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1809 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 252356 FFWSJT TXC235-260255- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 656 PM CDT MON MAY 25 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * FLASH FLOOD WARNING FOR... IRION COUNTY IN WEST CENTRAL TEXAS * UNTIL 955 PM CDT * AT 655 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH VERY HEAVY RAIN AND LARGE HAIL OVER CENTRAL IRION COUNTY. THE AREA OF THUNDERSTORMS ARE MOVING ONLY SLOWLY TO THE EAST NORTHEAST. RADAR ESTIMATES INDICATE TWO INCHES OF RAIN HAVE FALLEN OVER IRION COUNTY IN THE LAST HOURS...ESPECIALLY ALONG HIGHWAY 163 NORTH OF BARNHART. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! AM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:00 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 25, 2:00 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 200 PM CDT MON MAY 25 1998 SURFACE LOW IS CURRENTLY NEAR SJT WITH A QUASISTATIONARY FRONT EXTENDING NORTH-NORTHEAST INTO SOUTHWEST OKLAHOMA...AND COLD FRONT DIPPING INTO THE TRANS PECOS REGION BEFORE CURVING BACK INTO SOUTHERN NEW MEXICO. UPPER LOW IS STILL TRACKING NORTHEASTWARD ACROSS SOUTHEAST NEW MEXICO. ATMOSPHERE REMAINS VERY UNSTABLE WITH ADAP AND SATELLITE LIFTED INDEXES AROUND -8...BUT CAP HAS SO FAR PREVENTED ANY CONVECTION. THICKER CIRRUS AND AREAS OF HAZE HAS KEPT TEMPERATURES BELOW 90 DEGREES AT THIS POINT IN THE AFTERNOON. MODELS ARE IN DISAGREEMENT WITH THE LOCATION OF THE UPPER LOW BY 00Z AND 12Z WITH NGM APPEARING TO BE TOO FAST AND TOO WEAK. WATER VAPOR SATELLITE CURRENTLY SHOWS NO EVIDENCE OF ADDITIONAL SHORTWAVES BEHIND THIS UPPER LOW...WHICH MAY HINDER RAIN CHANCES BEYOND THE FIRST PERIOD. IF CONVECTION CAN GET GOING IN THE VICINITY OF THE FRONT THIS EVENING...PERHAPS OUR DRY STREAK WOULD END. IF EXPECTED COOLING OF MID LEVEL TEMPERATURES TAKES PLACE SOME STORMS MAY FORM IN OUR CENTRAL AND SOUTHERN COUNTIES...BUT LIGHT SURFACE WINDS WILL PROVIDE ONLY LIMITED MOISTURE CONVERGENCE. THIS WILL BE A VERY CLOSE CALL FOR RAIN FROM SJT SOUTHWARD WITH NORTHEAST COUNTIES STANDING A BETTER CHANCE WITH COOLER 700 MB TEMPERATURES AND CLOSER PROXIMITY TO THE TRACK OF THE UPPER LOW. THIS SYSTEM MAY FIRE A COMPLEX OF STORMS BY LATE EVENING IN THE NORTHEAST COUNTIES AS WELL WITH AREAS NORTH AND EAST OF OUR REGION IF WIDESPREAD CONVECTION DEVELOPS TONIGHT...OUTFLOW WILL PUSH THE COLD FRONT EVEN FARTHER SOUTH AND DECREASE THE RAIN CHANCES FOR TUESDAY. OTHERWISE...IF THE FRONT IS STILL AROUND SOME LATE DAY STORMS WILL BE POSSIBLE. HAZY CONDITIONS WILL REMAIN IN OUR SOUTHEAST COUNTIES UNLESS CONVECTIVE OUTFLOW CLEARS THE NORTHWEST HILL COUNTRY. ABI 071/091 43 SJT 073/092 32 JCT 070/091 32 10
In the hours before
Special weather statement, May 25, 2:28 PM CDT, 4 hours 28 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-261315- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 228 PM CDT MON MAY 25 1998 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WEST CENTRAL TEXAS LATE THIS AFTERNOON AND TONIGHT... A COLD FRONT NEAR A SAN ANGELO TO ABILENE LINE WILL REMAIN NEARLY STATIONARY THROUGH THIS EVENING...WHILE AN UPPER LEVEL DISTURBANCE OVER SOUTHEAST NEW MEXICO MOVES INTO NORTHWEST TEXAS TONIGHT. THE ATMOSPHERE OVER WEST CENTRAL TEXAS HAS BECOME VERY UNSTABLE BUT WARM AIR ALOFT HAS ACTED AS A CAP AND PREVENTED THUNDERSTORM DEVELOPMENT SO FAR THIS AFTERNOON. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING NEAR THE COLD FRONT WITH AN EASTWARD CELL MOVEMENT EXPECTED DURING THE REMAINDER OF THE EVENING. DUE TO SUFFICIENT INSTABILITY...THUNDERSTORMS THAT DEVELOP COULD QUICKLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. AREAS NORTH AND EAST OF A HASKELL TO WINTERS TO BROWNWOOD LINE HAVE A GREATER CHANCE OF THUNDERSTORMS DUE TO SLIGHTLY COOLER TEMPERATURES ALOFT. THE APPROACHING UPPER LEVEL DISTURBANCE MAY PRODUCE AN AREA OF THUNDERSTORMS LATER THIS EVENING IN NORTHWEST TEXAS...WHICH COULD MOVE OVER THE EASTERN BIG COUNTRY LATER TONIGHT. A FEW OF THESE LATE NIGHT STORMS MAY ALSO REACH SEVERE LEVELS. SPOTTER ACTIVATION MAY BE REQUIRED. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 10
Special weather statement, May 25, 4:56 PM CDT, 2 hours before
TXZ114-128-252225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 456 PM CDT MON MAY 25 1998 THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR SHACKELFORD AND NORTHERN CALLAHAN COUNTIES HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS CALLAHAN AND SHACKELFORD COUNTIES AS OF 455 PM...THESE STORMS HAVE FALLEN BELOW SEVERE LEVELS. HOWEVER...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 10 PM WITH ADDITIONAL SEVERE THUNDERSTORMS AND TORNADOES POSSIBE OVER THESE SAME AREAS LATER THIS EVENING. 15
Special weather statement, May 25, 4:56 PM CDT, 2 hours before
TXZ114-128-252225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 456 PM CDT MON MAY 25 1998 THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR SHACKELFORD AND NORTHERN CALLAHAN COUNTIES HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS CALLAHAN AND SHACKELFORD COUNTIES AS OF 455 PM...THESE STORMS HAVE FALLEN BELOW SEVERE LEVELS. HOWEVER...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 10 PM WITH ADDITIONAL SEVERE THUNDERSTORMS AND TORNADOES POSSIBE OVER THESE SAME AREAS LATER THIS EVENING. 15
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:04 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 61 min |
| May 24, 7:58 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 62 min |
| May 25, 4:30 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch | 50 min |
| May 25, 4:35 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Shackelford | 50 min |
| May 25, 5:43 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 62 min |
| May 25, 5:55 PM CDT | Tornado Warning | SJT | Irion | 35 min |
| May 25, 6:09 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 66 min |
| May 25, 6:21 PM CDT | Severe Thunderstorm Warning | SJT | Coke | 64 min |
| May 25, 6:29 PM CDT | Tornado Warning | SJT | Irion | 66 min |
Nearby
Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.